Thunderstorm Wind, Giles
- When
- August 25, 5:30 PM EST
- Where
- Giles County, Eggleston
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.280, -80.630
Trees were blown down in Eggleston.
A few thunderstorms became severe during the late afternoon of August 25h, producing wind damage in three counties in southwest Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A few thunderstorms became severe during the late afternoon of August 25h, producing wind damage in three counties in southwest Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 25, 2:40 PM EST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT SAT AUG 25 2007
.SYNOPSIS...
A COOL FRONT IS MOVING SOUTHEAST ACROSS THE OHIO VALLEY. AS THE
FRONT APPROACHES EXPECT AN INCREASED THREAT OF SHOWERS AND
THUNDERSTORMS. THE FRONT IS EXPECTED TO STALL AND BECOME
STATIONARY OVER THE AREA...AND WILL BE THE FOCUS FOR SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH SUNDAY/...
HOT SFC TEMPS HAVE CONTRIBUTED TO STRONG INSTABILITY THIS
AFTERNOON. SBCAPES ARE APPROACHING 4000 J/KG NORTH OF LYH WHERE
SFC DEWPOINTS ARE POOLING IN THE L-M70S. CONVERGENCE OVER THE MTNS
IS PROVIDING THE LIFT NEED TO RELEASE THE INSTABILITY...SO WILL
HAVE TO MONITOR CLOSELY FOR DEVELOPMENT OF SVR DEEP CONVECTION.
LIKE YESTERDAY...ANY PARCEL THAT REACHES THE LFC IS HEADED TO THE
TOP OF THE ATMOSPHERE WITH VIGOR. GIVEN THE LARGE CAPE...MAIN
THREAT APPEARS TO BE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.
LARGE TEMP/DEWP SPREADS OF 30-40 DEGREES...WITH INVERTED V
STRUCTURE OF LOW LEVEL SOUNDING ENVIRONMENT WILL ALSO SUPPORT
MICROBURST TYPE WIND. MEAN WIND IS OUT OF THE SW AT 7KTS...SO
EXPECT A NE DRIFT TO THE INDIVIDUAL STORM CELLS.
ONCE WE GET PAST SUNSET...INSTABILITY SHOULD WANE. HOWEVER...APPROACH
OF FRONT IN THE OHIO VALLEY WILL LIKELY BE FOCUS FOR CONTINUED
THREAT OF SHRA/TSRA DURING THE OVERNIGHT AND INTO THE DAY SUNDAY. WILL
MAINTAIN AT LEAST CHC THREAT FOR OUR NW CWA OVERNIGHT AND AREAWIDE
SUNDAY. INCREASED CLOUD WILL HELP LESSEN THE IMPACT OF THE HEAT
SUNDAY BUT DEWPOINTS WILL CONTINUE TO REMAIN ELEVATED WITH MUGGY
CONDITIONS PERSISTING.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
ALTHOUGH BOUNDARY WILL BE IN A WEAKEND FORM EAST OF THE BLUE
RIDGE...AN ADDITIONAL DISTURBANCE WILL RIDGE NE ALONG IT INTO
MONDAY MORNING. THIS HAS BEEN A CONSISTENT SOLUTION OVER THE PAST
FEW DAYS...SO DID INCREASE TO LIKELY POPS IN THE SE CORNER OF THE CWA.
ON MONDAY...TRICKY TEMP AND CLOUD FORECAST AS A NE COMPONENT FROM
0-10KTS IS PROGGED UP TO H7 PER WRF MODEL SOUNDINGS AT LYH. MAV MOS
SEEMS WAY TOO WARM...AND THINKING WEDGE OF CLOUDS AND COOLER TEMPS
WILL EAT UP LYH...KEEPING THEM MUCH COOLER...AND FOLLOWED THE MET
AND FWC NUMBERS THERE. ROA COULD MAY BE COOLER THAN FORECAST IF
WEDGE GETS THAT FAR WEST...WHICH SEEMS POSSIBLE CONSIDERING THE
DEPTH OF THE FLOW. +20C H85 TEMPS RIGHT BACK INTO THE EXTREME SW
OF THE CWA...NEAR BLF...SO EXPECTING QUITE A MAX T GRID CONTRAST
FROM SW TO NE. THIS IS GOOD ENOUGH FOR SLT CHC POPS MOST PLACES ON
MONDAY. ALTHOUGH LYH MAY BREAK OUT WITH SOME SUN BY THE
AFTERNOON...THEY SHOULD SOCK RIGHT BACK IN OVERNIGHT WITH LOW
CLOUDS...CAUSING SMALL DIURNAL MONDAY AND MONDAY NIGHT IN THOSE
PARTS.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
OPERATIONAL GFS HAS BEEN DOING A FLIP FLOP TIMING A STRONG COLD
FRONT WHICH WILL PASS MID TO LATE WEEK. 0Z RUN WAS MUCH FASTER
THAN PREVIOUS RUNS AND SOME OTHER LONG RANGE GUIDANCE. THE LATEST
12Z GFS IS HINTING AT MORE OF A PREFRONTAL TROUGH...AS MOST OF THE
UPPER SUPPORT IS IN SOUTHEAST CANADA...WITH THE BULK OF THE COOLER
AIR SLOWER TO ARRIVE FROM THE OHIO VALLEY. 12Z GFS ALSO MORE
SIMILAR TO 0Z GFS ENSEMBLES...WHICH PLACE AOA +20C AT H85 OVER CWA
ON THURSDAY. THUS...DECIDED TO STAY CLOSE TO WHAT WAS ALREADY IN
THE GRIDS...UNTIL A BETTER MODEL CONSENSUS FORMS. ALSO...GFS HAS A
WELL KNOWN BIAS FOR PUSHING FRONTS THROUGH TOO FAST AT THIS
RANGE...ESPECIALLY WITH WHAT HAS BECOME A DOMINANT SE UPPER RIDGE
OVER THE PAST FEW WEEKS. THINK WE WILL SQUEAK IN ONE MORE HOT DAY
AHEAD OF THE COOLER AIR ON THURSDAY...BEFORE THE PATTERN CHANGES.
BEFORE THEN...WEAK BOUNDARY WILL BE LEFT OVER IN THE SE CWA ON
TUESDAY...RESPONSIBLE FOR SOME SHWRS AND STORMS. AS THE UPPER
RIDGE LEAKS BACK EAST...SW CWA WILL BE FIRST TO WARM TUES AND
WEDNESDAY. ALTHOUGH MODEL PROFILES ARE RATHER DRY...FELT INCLINED
TO LEAVE IN AT LEAST A SLT CHC POP ACROSS THE REGION...WITH COOLER
AIR ON NE WINDS TRYING TO HOLD ON WHILE SW WINDS BUILD HOT AIR
INTO THE SW PORTION OF THE CWA. THE COOLEST AIR IN SEVERAL
WEEKS...H85 TEMPS TOUCHING 10C?...SHOULD ARRIVE NEXT
WEEKEND...RIGHT IN TIME FOR THE BEGINNING OF METEOROLOGICAL FALL.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS
THIS AFTERNOON AND PERSIST THROUGH SUNSET. ADDITIONAL TSTM
ACTIVITY WILL APPROACH FROM THE OHIO VALLEY...THREATENING THE TAF
SITES LATER TONIGHT AND SUNDAY. SFC FRONT THAT IS APPROACHING FROM
THE OHIO VALLEY IS EXPECTED TO STALL OVER THE AREA SUNDAY NIGHT
WITH BKN AREAS OF CLOUD COVER PERSISTING INTO EARLY NEXT WEEK.
FRONT WILL ALSO BE THE FOCUS FOR DIURNAL CYCLE OF SHRA/TSRA.
&&
.CLIMATE...
RECORD HIGH MINIMUM (WARMEST LOWS)
AUGUST 25TH AUGUST 26TH
ROANOKE 71/1978 70/1978
LYNCHBURG 71/1993 74/1903
DANVILLE 73/1968 72/1949
BLACKSBURG 66/1989 64/1959
BLUEFIELD 68/1975 69/1975
RECORD HIGHS
AUGUST 25TH AUGUST 26TH
ROANOKE 95/1993 98/1959
LYNCHBURG 100/1943 95/1900
DANVILLE 98/1998 98/1968
BLACKSBURG 90/1993 91/1993
BLUEFIELD 89/1995 87/1993
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...PM
NEAR TERM...KM
SHORT TERM...KM
LONG TERM...KM
AVIATION...PM
CLIMATE...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 445 AM EDT SAT AUG 25 2007 NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-260930- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER- 445 AM EDT SAT AUG 25 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND EVENING IN THE MOUNTAINS AND FOOTHILLS. INSTABILITY WILL BE HIGH... SO ANY STORMS THAT DEVELOP WILL LIKELY BE STRONG...AND A FEW OF THE STORMS MAY BE STRONG ENOUGH TO PRODUCE PENNY SIZED OR LARGER HAIL OR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SLOW MOVING COLD FRONT WILL PASS THROUGH THE AREA BY SUNDAY NIGHT. THUNDERSTORMS ARE EXPECTED TO BE MORE NUMEROUS AHEAD OF THE FRONT SUNDAY...AND STRONGER WIND FIELDS ALOFT MAY HELP PRODUCE DAMAGING WIND GUSTS IN THE STRONGER STORMS. IN ADDITION...LOCALLY HEAVY DOWNPOURS ARE LIKELY...WITH MULTIPLE STORMS MOVING OVER SOME AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-VAZ043>047-058-059-260930- STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 445 AM EDT SAT AUG 25 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING IN THE PIEDMONT. INSTABILITY WILL BE HIGH... SO ANY STORMS THAT DEVELOP WILL LIKELY BE STRONG...AND A FEW OF THE STORMS MAY BE STRONG ENOUGH TO PRODUCE PENNY SIZED OR LARGER HAIL OR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SLOW MOVING COLD FRONT WILL PASS THROUGH THE AREA SUNDAY NIGHT. THUNDERSTORMS ARE EXPECTED TO BE MORE NUMEROUS AHEAD OF THE FRONT SUNDAY AFTERNOON INTO SUNDAY NIGHT...AND STRONGER WIND FIELDS ALOFT MAY HELP PRODUCE DAMAGING WIND GUSTS IN THE STRONGER STORMS. IN ADDITION...LOCALLY HEAVY DOWNPOURS ARE LIKELY...WITH MULTIPLE STORMS MOVING OVER SOME AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 PM EDT SAT AUG 25 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL CHECK 37.05N 80.18W
08/24/2007 E0.75 INCH FLOYD VA AMATEUR RADIO
0315 PM HAIL 2 NE JEFFERSON 36.44N 81.44W
08/24/2007 E1.00 INCH ASHE NC PUBLIC
HAILED FOR 20 MINUTES.
&&
RSTONEFISPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 503 PM EDT SAT AUG 25 2007 WVZ045-252200- GREENBRIER WV- 503 PM EDT SAT AUG 25 2007 AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF RENICK TO 5 MILES NORTHWEST OF ALDERSON...MOVING EAST AT 10 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...WILLIAMSBURG AT 510 PM EDT...TROUT AT 515 PM EDT...ASBURY AT 525 PM EDT...RENICK AT 535 PM EDT...FALLING SPRING...RENICK AT 540 PM EDT...RONCEVERTE...RONCEVERTE AT 550 PM EDT... WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. STONEFIELD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT SAT AUG 25 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL 1 NW DEEP GAP 36.24N 81.53W
08/24/2007 E0.50 INCH WATAUGA NC PUBLIC
&&
11PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT SAT AUG 25 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 1 NW DEEP GAP 36.24N 81.53W
08/25/2007 E0.25 INCH WATAUGA NC PUBLIC
0400 PM TSTM WND GST 1 NW DEEP GAP 36.24N 81.53W
08/25/2007 E40.00 MPH WATAUGA NC PUBLIC
&&
11PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
558 PM EDT SAT AUG 25 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 7 NW LEWISBURG 37.87N 80.54W
08/25/2007 E0.75 INCH GREENBRIER WV TRAINED SPOTTER
HAILED FOR 10 MINUTES BEGINNING AT 515 AND LASTING UNTIL
525 PM.HAIL COVERED THE GROUND.
0510 PM HAIL 9 NW LEWISBURG 37.89N 80.57W
08/25/2007 E0.75 INCH GREENBRIER WV TRAINED SPOTTER
&&
11PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT SAT AUG 25 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG RENICK 37.98N 80.37W
08/25/2007 GREENBRIER WV LAW ENFORCEMENT
TREES DOWN ON BROWNSTOWN ROAD. CAR WRAPPED IN POWERLINES.
POSSIBLE MICROBURST.
&&
11The Roanoke radar (KFCX), 42 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
4 thunderstorm wind. Local standard time, as filed.
Trees were blown down in Eggleston.
One tree was blown down in Pearisburg.
Trees were blown down near Draper.
Trees and tree limbs were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56615, 56616, 56612, 56614.